Colorado, 2017

High Wind in Colorado, December 29, 2017

December 29, 2017 · NWS BOU · 3 events in 3 counties and zones

High winds developed in the Front Range mountains and foothills. Peak wind gust reports included: 98 mph, 2 miles south-southeast of Gold Hill, 91 mph, 3 miles south of Gold Hill; 89 mph near Aspen Springs; 86 mph, 4 miles east-northeast of Nederland; 83 mph, 3 miles southwest of Jefferson; 78 mph near Dumont; 77 mph near Rocky Flats; with 75 mph near Aspen Springs.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds developed in the Front Range mountains and foothills. Peak wind gust reports included: 98 mph, 2 miles south-southeast of Gold Hill, 91 mph, 3 miles south of Gold Hill; 89 mph near Aspen Springs; 86 mph, 4 miles east-northeast of Nederland; 83 mph, 3 miles southwest of Jefferson; 78 mph near Dumont; 77 mph near Rocky Flats; with 75 mph near Aspen Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 28, 8:35 PM MST, 5 hours 49 minutes earlier.

Area forecast discussion, Dec 28, 8:35 PM MST, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
835 PM MST Thu Dec 28 2017

.UPDATE...
Issued at 757 PM MST Thu Dec 28 2017

Main impact tonight will be the increasing threat of high winds
in the mountains and foothills. Plan is to stay the course with
the high wind warning starting at midnight. Latest model guidance
has the winds increasing after midnight with the peak of high
winds between 09-18z Friday morning. Local wind programs showing
high wind warning criteria later tonight and Friday morning as
surface gradient tightens to over 10mb between GJT and DEN. NAM
cross sections showing higher 70-80kt cross barrier flow over the
higher east slopes by 12z Friday and then descending down the
foothills through mid morning. Forecast soundings also showing
increase in mountain top stability around 750mb which should help
in wave amplification into the lower foothills early Friday
morning. Wave and stability break down by mid afternoon which will
result in decreasing winds in the foothills. Peak wind gusts
through this evening could get close to 90 mph with this high wind
event.

&&

.SHORT TERM...(This evening through Friday)
Issued at 245 PM MST Thu Dec 28 2017

Winds have relaxed across the mountains today, and a weak surge
brought in cooler air from the east, with temperatures nearly
steady or slowly falling along the Front Range where we had started
the day so mild.

With regard to winds, we've already upgraded to a High Wind
Warning for the Front Range Mountains and Foothills. This appears
to be a brute force event with cross mountain flow increasing to
50-55 knots and low/mid level pressure gradients increasing by
12Z. There's not much of a mountain top stable layer, so at this
time, we don't see a tremendous amount of mountain wave
enhancement. Thus, we'll keep the warnings confined to areas
above 6000 feet but mention some gusty winds on the nearby
plains. The stronger winds on the nearby plains will likely hold
off til late tonight or more likely Friday as inversions break.
High winds in the mountains and foothills will gradually taper off
Friday afternoon as the gradient relaxes.

Warmest temperatures on Friday will once again occur in/near the
foothills. Denver should see highs near 60F and possibly a few
degrees above that with sufficient downslope. The stronger
inversions will still be difficult to break in the lower
elevations of the plains, so hard to say exactly how much warmup
occurs there, but should see a good 10-15 degrees moderation
from today. We do expect another push of the arctic air to reach
the plains by mid afternoon with falling temperatures thereafter.

.LONG TERM...(Friday night through Thursday)
Issued at 139 PM MST Thu Dec 28 2017

Continued strong NW pattern over the region through next week. For
Friday night into Saturday a cold front will back into NE Colorado
bringing a shallow cold airmass into the lower foothills. This
airmass will inch across the plains through the morning hours on
Saturday fighting against the downsloping winds off the foothills
and Palmer Divide. The line of colder temperatures is difficult to
pin down at this time but expect highs in the 20s over the far
eastern plains with 30s closer to the Wyoming border and slightly
warmer south with lower 40s possible over Denver. Given the
strength of the shallow airmass clouds could move in and stay
creating highs only in the 30s over Denver. By Saturday night into
Sunday morning the right entrance region of the upper jet will
skirt across the NE corner of the state bringing just enough lift
to create light snow and flurries over the plains. The mountains
will see some lift and higher moisture that will help to drop a
few inches of snow by Sunday evening. Highs on sunday will stay
cold in the 20s with lows overnight into Monday in the teens and
single digits.

For the start of next week Monday will be dry with temperatures
rebounding into the upper 20s to lower 30s. Moisture will increase
ahead of the next upper level feature bringing a chance of snow to
the mountains by Monday evening and a slight chance on the plains
with the help of a jet. Subsidence will increase behind the trough
drying out conditions and slowly increasing temperatures to near
normal by Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 757 PM MST Thu Dec 28 2017

Surface winds have shifted s-se at APA/DEN and will continue with
drainage winds through the night. Expect increasing gusty winds at
BJC later tonight and possible peak gusts up to 45-50kt Friday
morning. Winds will be much lighter at APA/DEN however with the
strong gradient developing expect some gusts up to 30kt at KDEN as
well by mid morning hours.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from midnight tonight to 3 PM MST Friday for
COZ033>036.

&&

UPDATE...Entrekin
SHORT TERM...Barjenbruch
LONG TERM...Bowen
AVIATION...Entrekin
Hazardous weather outlook, Dec 28, 10:53 AM MST, 15 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1053 AM MST Thu Dec 28 2017

COZ030>051-291800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1053 AM MST Thu Dec 28 2017

...HIGH WIND WARNING FRONT RANGE MOUNTAINS AND FOOTHILLS MIDNIGHT
TONIGHT UNTIL 3 PM FRIDAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Winds across the Front Range Mountains and Foothills will become
stronger toward midnight tonight, with potentially damaging winds
developing in the early morning hours Friday. Peak gusts of 75 to
85 mph will be possible above timberline, through wind prone
canyons such as I-70 near Georgetown, and over the higher ridges
in the foothills west of Boulder and Fort Collins.

In lower elevations including the plains and I-25 Corridor, wind
will be lighter. However, a few gusts into the 40-55 mph range
will be possible near the base of the foothills including Boulder
and Golden. Stronger gusts will also likely spill onto the I-25
Corridor near the Wyoming border.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong winds are expected to continue in the mountains, foothills,
and portions of the western plains Friday. An arctic airmass will
back into northeast Colorado Saturday bringing cloudy conditions
and cold temperatures to the northeastern plains with snow
possible by Sunday morning for the mountains and plains areas.
The cooler temperatures are expected to continue through Monday
before a warming trend starting Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any reports of strong or damaging winds will be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
December 29, 2:24 AM MST to 8:02 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
85 kt (98 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
December 29, 2:24 AM MST to 8:02 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 29, 2:24 AM MST to 8:02 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
78 kt (90 mph) measured gust
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730803, 730804, 730805.